Alert archive / Minnesota / Small Craft Advisories in 2021

Small Craft Advisory 49, NWS Duluth, MN

August 2, 2021

NWS Duluth, MN issued this small craft advisory at Aug 2, 2021, 5:11 PM CDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Aug 2, 2021, 5:11 PM CDT (22:11 UTC)
Expired
Aug 2, 2021, 9:38 PM CDT
In force
4 hr
Issued by
NWS Duluth, MN

The text

As transmitted.

284 
WHUS73 KDLH 022211
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
511 PM CDT Mon Aug 2 2021

LSZ140>142-030300-
/O.NEW.KDLH.SC.Y.0049.210802T2211Z-210803T0300Z/
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
511 PM CDT Mon Aug 2 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM CDT THIS EVENING...

* WHAT...Southwest winds 10 to 15 kt. Gusts up to 26 knots.

* WHERE...Grand Portage to Grand Marais MN, Grand Marais to 
  Taconite Harbor MN and Taconite Harbor to Silver Bay Harbor MN.

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$
1 follow-up statement
314 
WHUS73 KDLH 030238
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
938 PM CDT Mon Aug 2 2021

LSZ140>142-030345-
/O.CAN.KDLH.SC.Y.0049.000000T0000Z-210803T0300Z/
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
938 PM CDT Mon Aug 2 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds have diminshed with no gusts reported in the last hour.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this small craft advisory went out at Aug 2, 3:25 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 2, 3:25 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
325 PM CDT Mon Aug 2 2021

.DISCUSSION...(This evening through Sunday)
Issued at 325 PM CDT Mon Aug 2 2021

Dry weather will continue for most areas into Wednesday then an
unsettled period is expected with periodic chances for showers and
thunderstorms. Smoke and haze will continue to impact the region at
least into Tuesday and likely in some form, perhaps mostly aloft,
into late week.

Most areas will see the clouds diminish tonight with smoke
continuing. A weak shortwave will move from Ontario through the
Arrowhead into northern Wisconsin later tonight into Tuesday.
There may be some light showers over the Arrowhead tonight with
some showers or a few thunderstorms possible on Tuesday over parts
of northern Wisconsin. Forecast soundings show plenty of dry air
present, especially below 700mb so coverage is expected to be
limited and we have low POPs for now. Highs will be in the upper
seventies to middle eighties Tuesday afternoon.

Dry conditions will continue into Wednesday then a shortwave will
break down the upstream ridge and cause an area of low pressure and
frontal boundary to move into the area Wednesday night. The front
and low will continue east Thursday but remain over or near the
Northland into Friday. There will be periodic chances for showers
and thunderstorms with these features Wednesday night into Friday
across portions of the Northland. There will be enough instability
for thunderstorms, especially during the afternoon and evening
hours. Deep layer shear will be lacking Wednesday night into Friday,
generally 25 knots or less. The chance for severe storms is low
through Friday. Highs Wednesday through Friday will be warmest
Wednesday with widespread eighties then be a bit cooler Thursday and
Friday.

Southerly low level flow will draw increasing moisture north
Saturday with dewpoints rising into the sixties. A stronger
shortwave will affect the region Saturday/Saturday night. The models
are in pretty good agreement with the wave but have some timing
differences. There will be at least a low end severe threat Saturday
due to forecast instability and the strength of the forcing.
One of the limiting factors may be deep layer shear.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1234 PM CDT Mon Aug 2 2021

Cumulus was again forming today, a bit later than yesterday, with
VFR bases. Extensive smoke covered the region as well with a few
observations reporting reduced visibility. Colder air aloft and a
weak shortwave may generate a few showers or an isolated
thunderstorm this afternoon. We left the mention out of the TAFs
as coverage should be sparse and most likely over parts of
northern Wisconsin. Deep mixing is expected today but winds are
relatively light through the mixed layer so we left gusts out of
the TAFs for now.

Mainly VFR conditions are expected tonight into Tuesday but the
smoke and perhaps some patchy fog will drop the visibility in
spots.

&&

.MARINE...
Issued at 325 PM CDT Mon Aug 2 2021

A relatively quiet period is expected through Wednesday. Southwest
winds will continue tonight for most areas, strongest into this
evening. A few gusts to 20 to 25 knots will be possible along
portions of the North Shore, especially from Grand Marais to Grand
Portage. Winds will remain generally out of the southwest into
Wednesday at or below 15 knots. It's possible they may be a bit
stronger on Wednesday as the gradient tightens between departing
high pressure and low pressure over the Northern Plains.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  58  83  62  86 /   0  10   0   0
INL  54  87  59  88 /   0   0   0  20
BRD  56  85  61  86 /   0   0   0   0
HYR  54  83  57  85 /   0  20  10   0
ASX  59  84  61  88 /   0  10  10   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

DISCUSSION...Melde
AVIATION...Melde
MARINE...Melde
Hazardous weather outlook, Aug 2, 3:04 PM CDT, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
304 PM CDT Mon Aug 2 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-032015-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
304 PM CDT Mon Aug 2 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Smoke from wildfires in Canada will continue to lead to hazy
conditions across the Northland today and tonight. Air Quality
Alerts are in effect for northeast Minnesota and northwest
Wisconsin.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Smoky conditions will continue into the day Tuesday. The Air
Quality Alert for northwest Wisconsin is in effect through noon
Tuesday, with the Air Quality Alert for northeast Minnesota in
effect through 3 PM Tuesday.

Elevated fire weather conditions will be possible on Wednesday as
southwesterly winds strengthen.

Chances of thunderstorms will develop across the Northland
Wednesday evening, with periodic chances continuing through the
upcoming weekend. The threat for severe storms is low through
Friday.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed this afternoon or
tonight.

LSZ121-140>148-150-032015-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
304 PM CDT Mon Aug 2 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Periodic chances of thunderstorms are expected from Wednesday
night through the upcoming weekend. Severe storms are not expected
through Friday.

JTS

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

Nearby

Small Craft Advisories in Minnesota, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.